Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Reversible posterior leucoencephalopathy (RPLS) describes a syndrome of headaches, confusion, seizures, and visual disturbances associated with transient characteristic lesions on neuroimaging, predominantly affecting the posterior region of the brain.1 RPLS affects patients with hypertension, eclampsia, renal failure, and those on immunosuppressants and chemotherapeutic agents. We discuss a case of RPLS that presented primarily with visual symptoms.
A 10 year old boy with B cell acute lymphoblastic leukaemia affecting his maxilla was commenced on chemotherapy with intravenous vincristine and cyclophosphamide, oral prednisolone and folinic acid, together with intrathecal methotrexate, cytarabine, and hydrocortisone for central nervous system extension.
Ten days after the onset of chemotherapy he complained of sudden bilateral visual loss. On examination his visual acuity was perception of light in both eyes. His pupils were equal and reactive to light and funduscopy was normal; there was no other neurological deficit. His blood pressure was elevated at 150/102 mm Hg. Over the next 24 hours his speech and conscious state became disturbed, his Glasgow coma scale (GCS) score dropped to 7/15 and he developed increased tone and clonus on his left side. A computed tomography (CT) scan showed symmetrical areas of low density involving both occipital and parietal regions associated with mild swelling. A magnetic resonance imaging (MRI) scan, 24 hours after the onset of symptoms, revealed extensive high signal intensity changes on T2 weighted sequence involving the white matter of the occipital and parietal regions (fig 1). Cerebral arteriography revealed a normal intracranial circulation.
Nifedipine was prescribed to control the patient’s mean arterial blood pressure to approximately 90 mm Hg. The chemotherapy regimen was not changed because he was between courses. His GCS score and speech improved. Two weeks later, his visual acuity had improved to 6/12 in both eyes. A repeat MRI scan, 23 days after the first study, showed a dramatic improvement with slight residual signal change in the parieto-occipital region on T2 weighted images (fig 2). Nine months after the onset of symptoms, and having completed his chemotherapy, he maintains a visual acuity of 6/6 in the right eye and 6/9 in the left eye, with full visual fields and normal colour vision.
RPLS is characterised by altered mental status, headache, seizures, and visual disturbance, often occurring in patients receiving chemotherapy. Seventy six per cent of children with RPLS have at least three of these four signs.2 The most common visual abnormality is cortical blindness but homonymous hemianopia, visual neglect, and blurred vision can also occur. Patients are commonly hypertensive at presentation, but this may be mild.
As illustrated, areas of temporarily increased signal intensity (representing white matter oedema) in the posterior regions of the cerebral hemispheres on T2 weighted MRI sequences are characteristic.3 Sparing of the calcarine fissure and paramedian occipital lobe structures aids in the differentiation of RPLS from bilateral infarction of the posterior cerebral artery territory.4 Although the parieto-occipital region is principally affected, the syndrome may affect the frontal lobes, basal ganglia, brainstem, or cerebellum.1
While not completely understood, the cerebral oedema is thought to result from increased vascular permeability and cerebral hyperperfusion as a result of a combination of autoregulatory failure in the cerebral vessels and hypertension.4 This patient was treated with methotrexate and cytarabine, both of which have been reported to cause RPLS.5,6 These drugs may have a direct cytotoxic effect on vascular endothelial cells, may induce and exacerbate hypertension and may lower seizure threshold.7 Intrathecal chemotherapy may cause cerebral vasospasm, contributing to cerebral vascular autoregulation impairment.8 The parieto-occipital region may be preferentially involved because of less extensive sympathetic innervation of the posterior cerebral circulation compared to other intracranial arteries,9 which reduces the ability of an already impaired cerebral autoregulation to compensate.
This case illustrates that the neurological impairment from RPLS is substantially reversible with prompt treatment of the associated hypertension and the dose reduction or discontinuation of inciting drugs.1 It highlights the importance of the recognition of RPLS and the prompt start of appropriate treatment to prevent irreversible brain injury.
Competing interests: none declared
Consent: Full written consent was obtained.